Abstract: SA-PO959

Pazopanib (Votrient) Induced Podocytopathy in a Transplant Kidney

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Merzkani, Massini, Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Jhaveri, Kenar D., Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Pullman, James M., Montefiore Medical Center , Bronx, New York, United States
  • Wanchoo, Rimda, Hofstra Northwell School of Medicine, Great Neck, New York, United States
Background

Glomerular endothelial cell injury and podocyte damage, resulting in glomerular disease including thrombotic microangiopathy(TMA) and focal segmental glomerulosclerosis, are well recognized complications of tyrosine kinase inhibitors(TKI) used in targeted therapy for cancers. TKI use in kidney transplant recipients is not well described. We report a case of nephrotic syndrome in a kidney transplant recipient with metastatic renal cell cancer treated with the TKI- pazopanib(Votrient).

Methods

A 58 year old male with a living unrelated renal transplant 15 years ago was diagnosed with metastatic renal cell cancer (RCC). Immunosuppression was changed to minimal dose mycophenolate mofetil, tacrolimus was replaced with sirolimus, and low dose prednisone was continued. Renal function was normal without proteinuria. The TKI pazopanib was started to treat the metastatic RCC. Within three months of starting treatment, he developed worsening hypertension, edema and nephrotic range proteinuria (7 gms/day) with low serum albumin (3.4g/dl). A kidney biopsy revealed podocytopathy and early glomerular endothelial damage. There was no evidence of T- cell or antibody mediated rejection. Proteinuria improved with discontinuation of sirolimus and pazopanib but worsened again with re-initiation of pazopanib alone. We therefore conclude that pazopanib caused the podocytopathy as well as the endothelial injury. Without other options for RCC treatment, pazopanib was continued with conservative management of proteinuria by angiotensin receptor blockade and blood pressure control.

Conclusion

We report the first case of biopsy proven podocytopathy with endothelial injury secondary to the TKI pazopanib in a kidney transplant recipient. Nephrologists, transplant physicians and oncologists need to be aware of complications of this and other targeted therapies in transplant recipients.